Alert archive / New York / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS New York, NY

August 2, 2017Bronx County, New York County, New York

NWS New York, NY issued this flash flood warning at Aug 2, 2017, 5:21 PM EDT for Bronx County, New York County, New York. It was in force for 84 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2017, 5:21 PM EDT (21:21 UTC)
Expired
Aug 2, 2017, 6:45 PM EDT
In force
84 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Bronx County, NY, New York County, NY

The radar

The Brookhaven radar (KOKX), 86 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:37 PM EDTFLASH FLOODBronx, NYBRONX BOULEVARD AT MAGENTA STREET CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

912 
WGUS51 KOKX 022121
FFWOKX
NYC005-061-022245-
/O.NEW.KOKX.FF.W.0012.170802T2121Z-170802T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
521 PM EDT WED AUG 2 2017

The National Weather Service in Upton NY has issued a

* Flash Flood Warning for...
  Bronx County in southeastern New York...
  New York County in southeastern New York...

* Until 645 PM EDT

* At 520 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mott Haven, East Tremont, Laguardia Airport, Harlem, Riverdale, Co-
  op City, City Island, Upper West Side, Woodlawn, Washington Heights
  and Fordham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4078 7400 4083 7396 4092 7392 4090 7386
      4091 7385 4090 7384 4089 7384 4089 7381
      4087 7379 4084 7379 4080 7383 4080 7386
      4078 7388 4080 7391 4077 7394

$$

JP
1 follow-up statement
943 
WGUS71 KOKX 022223
FFSOKX

Flash Flood Statement
National Weather Service New York NY
623 PM EDT WED AUG 2 2017

NYC005-061-022230-
/O.CAN.KOKX.FF.W.0012.000000T0000Z-170802T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bronx NY-New York NY-
623 PM EDT WED AUG 2 2017

...THE FLASH FLOOD WARNING FOR BRONX AND NEW YORK COUNTIES IS
CANCELLED...

The heavy rain has ended. Light to moderate rain will 
continue over the next hour with minor ponding of some 
roadways, however flooding is no longer expected to pose 
a threat. Please continue to heed any remaining road closures.

LAT...LON 4078 7400 4083 7396 4092 7392 4090 7386
      4091 7385 4090 7384 4089 7384 4089 7381
      4087 7379 4084 7379 4080 7383 4080 7386
      4078 7388 4080 7391 4077 7394

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:50 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 2, 3:50 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service New York NY
350 PM EDT Wed Aug 2 2017

.SYNOPSIS...
High pressure will remain over the Western Atlantic through
Thursday, stretching into the Northeast. Low pressure then moves
through the Great Lakes Region on Friday and sends a cold front
through the local area on Saturday as it is passes to our north.
High pressure then builds in on Sunday, followed by another low
pressure system early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Convection will continue into early evening before weakening after
sunset with loss of heating and with best shortwave forcing passing
to the NE. The threat of at least minor urban/small stream flooding
remains with the slow motion of the storm cells, particularly over
NE NJ and Orange County where up to a couple of inches of
rainfall has already fallen. Localized flash flooding cannot be
ruled out either, mainly from around the city and points NW.
Otherwise, remaining mostly cloudy for the overnight with
sufficient moisture aloft. Patchy fog is also expected away from
the NYC metro.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Broad upper troughing continues on Thursday with a weak surface
trough probably developing nearby during the afternoon, but there
does not appear to be any well defined shortwaves. So the surface
trough plus any weak shortwave, seabreeze or outflow boundary will
act as the focus for convection. Will cap PoPs in the chance
category with a focus in the afternoon as convection will be mainly
diurnally driven. The steering flow remains weak, so locally heavy
rainfall is possible as any storm would be slow-moving.

Near seasonable high temperatures are forecast on Thursday.

The flow aloft becomes more anticyclonic Thursday night. This
combined and with the loss of daytime heating would serve to lessen
the coverage of showers/storms, however both NAM and GFS seem to
indicate weak shortwave and isentropic lift shifting through during
the night, so will go with some form of PoPs for most areas through
the night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
The region then remains under SW flow aloft Friday-Friday
night, and with no notable shortwave progged through the area,
would expect mainly pulse diurnally driven convection, mainly
over the interior into Friday evening, as onshore flow will
enable local marine influence to serve as a limiting factor for
coastal zones. An approaching cold front could trigger some
showers/storms late Friday night over far western zones, so have
slight chance pops to reflect this.

The axis of a closed upper low over SE Canada moves into the region
on Saturday, this should trigger some scattered showers and
thunderstorms with its passage. With CAPEs forecast to be around
1000-2000 J/kg (mainly over W 1/2 of CWA) and the region being in
the right rear quadrant of an 85+ kt 300 hPa jet, there is some
potential for some strong to possibly severe storms, mainly across
NE NJ/Lower Hudson Valley/SW CT and possibly into remainder of the
NYC metro.

The trough axis lifts to the NE Saturday night, but other than maybe
some lingering convection over SE CT early, it should be dry.

SW flow aloft Sunday and Sunday night with no shortwaves of note
embedded in the flow should allow for both periods to be dry, with
not to much in the way of cloud cover.

Models then differ on handling of a northern stream shortwave trough
early next week. The ECMWF is more progressive, while the GFS/CMC
are slower and a bit stronger. The net result should be the same,
with a low riding along a frontal boundary stalled to our south. The
main issue is timing of precipitation, and amount. Both models have
been consistent in their solutions, so have gone with a compromise
between the two camps given the inherent uncertainty this far out.
For now, limit chance pops to W zones Monday afternoon, then have
everywhere Monday night. For now only have slight chance pops on
Tuesday, but if slower solutions are right, could be a rainy Tuesday
as well. High pressure otherwise builds in for Wednesday with
dry weather.

Temperatures should be near normal Thursday night-Saturday, then
below normal Saturday night-Sunday. Lows Sunday night and Monday
night should be near normal and highs Monday-Tuesday below
normal.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
TSTMS development has moved well inland over central NJ and into
the mid Hudson Valley as the NY Metro has been stabilized by
the earlier convection as of 20Z.  Expecting just some light
stratiform -RA with VFR conditions for the NY Metro terminals
through 23Z. All convection will weaken and dissipate with loss of
heating this evening.

VFR overnight with some light fog in rural terminals.

At the surface, light southerly flow prevails.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: TS late this afternoon 20-40NM SW of the
terminal.

KLGA TAF Comments: TS late this afternoon 30-60NM SW-NW of the
terminal.

KEWR TAF Comments: TS late this afternoon 20-50NM SW-NW of the
terminal.

KTEB TAF Comments: TS late this afternoon 30-50NM SW-NW of the
terminal.

KHPN TAF Comments: No Amendments Scheduled

KISP TAF Comments: No unscheduled Amendments Expected.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.THU AFTN-FRI...VFR, but with Isolated TSRA inland each
afternoon. Areas of MVFR BR/HZ around sunrise Friday morning at
rural area terminals. S-SW wind 10-15kt. G20KT possible late
Friday coastal terminals.
.SAT...VFR. SCT TSRA.
.SUN...VFR.
.MON...Becoming MVFR-IFR thought the day with increasing chances
for RA. SE surface wind 15-20 KT.

&&

.MARINE...
A relaxed pressure gradient over the region through Monday will
limit winds to around 10 kt or less, except up to 15 kt in
seabreezes in the NY Bight area Thursday and Friday afternoons.
Given these relatively light winds and no significant swell,
seas/waves will remain well below small-craft levels through
Monday as a result.

&&

.HYDROLOGY...
Locally heavy rainfall is possible with any stronger convection
through Saturday, with nuisance flooding of urban/poor drainage
areas the main threat. There is at least a low chance of localized
flash flooding into this evening. Otherwise, no significant
hydrologic impacts are expected through at least Monday morning.

There is some potential for widespread rainfall from Monday possibly
into Tuesday. At this time, it is to early to specify any amounts or
impacts during this time frame.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...Maloit
AVIATION...Tongue
MARINE...JC/Maloit
HYDROLOGY...JC/Maloit
Hazardous weather outlook, Aug 2, 3:47 AM EDT, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
347 AM EDT Wed Aug 2 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-030800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
347 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-030800-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
347 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Aug 2, 2:48 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
248 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     GARDNERTOWN             41.53N  74.06W
08/02/2017                   ORANGE             NY   TRAINED SPOTTER

            MULTIPLE TREES DOWN

&&

CJB
Special weather statement, Aug 2, 2:57 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service New York NY
257 PM EDT WED AUG 2 2017

CTZ009-021945-
Southern Fairfield-
257 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD COUNTY...

At 257 PM EDT, a strong thunderstorm was located near Fairfield, or
near Norwalk, moving northeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Westport around 330 PM EDT.
  Bridgeport and Fairfield around 345 PM EDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4120 7311 4115 7316 4115 7319 4114 7321
      4114 7323 4112 7323 4111 7326 4112 7329
      4111 7330 4110 7334 4109 7335 4108 7335
      4106 7338 4118 7337 4120 7333
TIME...MOT...LOC 1857Z 204DEG 9KT 4108 7330

JMC
Special weather statement, Aug 2, 3:06 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service New York NY
306 PM EDT WED AUG 2 2017

NJZ002-NYZ067-021945-
Western Passaic-Orange-
306 PM EDT WED AUG 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PASSAIC AND
SOUTHEASTERN ORANGE COUNTIES...

At 305 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Middletown to near Vernon Valley.
Movement was east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Middletown, Ringwood, Monroe, Warwick, Goshen, Chester, Greenwood
Lake, Florida, Harriman, Unionville, Upper Greenwood Lake, Kiryas
Joel, Scotchtown, Mechanicstown and Westtown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4150 7440 4130 7403 4111 7427 4117 7440
      4120 7437 4130 7457
TIME...MOT...LOC 1905Z 284DEG 11KT 4146 7435 4128 7448

JMC
Local storm report, Aug 2, 3:51 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
351 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND DMG     MONTGOMERY              41.52N  74.24W
08/02/2017                   ORANGE             NY   DEPT OF HIGHWAYS

            DOWNED TREE ON NY17K WESTBOUND AREA OF UNION STREET

&&

CJB
Local storm report, Aug 2, 4:16 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
416 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     LIGHTNING        MONROE                  41.32N  74.19W
08/02/2017                   ORANGE             NY   TRAINED SPOTTER

            HOUSE STRUCK BY LIGHTNING ON LOIS LANE

&&

CJB
Special weather statement, Aug 2, 5:05 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service New York NY
505 PM EDT WED AUG 2 2017

CTZ006>008-010>012-022145-
Southern Middlesex-Southern New London-Northern New London-Northern
New Haven-Northern Middlesex-Southern New Haven-
505 PM EDT WED AUG 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEW LONDON...MIDDLESEX
AND CENTRAL NEW HAVEN COUNTIES...

At 504 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lake Pocotopaug--East Hampton to near
Southington. Movement was northeast at 25 mph.

Additional thunderstorms were developing over the remainder of
southeastern Connecticut and spreading north.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Jewett City, Meriden, Middletown, Wallingford, Norwich, Glastonbury,
New London, Guilford, Wolcott, Colchester, Plainfield, Clinton, East
Hampton, Groton and Old Saybrook.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4166 7216 4164 7189 4137 7195 4129 7241
      4139 7289 4163 7300 4164 7294 4156 7295
      4156 7288 4154 7285 4157 7284 4155 7282
      4158 7275 4163 7271 4164 7263 4165 7250
      4158 7247 4160 7234 4164 7233 4171 7224
TIME...MOT...LOC 2104Z 246DEG 20KT 4160 7253 4157 7285

JMC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:33 PM EDTAreal Flood AdvisoryOKXRichmond3 hr
Aug 2, 12:35 PM EDTSevere Thunderstorm WarningOKXBronx, Westchester40 min
Aug 2, 12:49 PM EDTAreal Flood AdvisoryOKXBronx, Westchester56 min
Aug 2, 12:55 PM EDTSpecial Marine WarningOKX65 min
Aug 2, 1:23 PM EDTSevere Thunderstorm WarningOKXWestchester43 min
Aug 2, 2:01 PM EDTSpecial Weather StatementOKXNassau29 min
Aug 2, 2:12 PM EDTSpecial Marine WarningOKX63 min
Aug 2, 2:16 PM EDTSpecial Weather StatementOKXOrange44 min
Aug 2, 2:36 PM EDTSevere Thunderstorm WarningOKXOrange54 min
Aug 2, 3:02 PM EDTFlash Flood WarningOKXOrange118 min
Aug 2, 3:06 PM EDTSpecial Weather StatementOKXOrange39 min
Aug 2, 3:13 PM EDTSevere Thunderstorm WarningOKXOrange43 min
Aug 2, 5:14 PM EDTAreal Flood AdvisoryOKXBronx, New York, Westchester2 hr

Nearby

Flash Flood Warnings in New York, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.